[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Overnight highs

My first thought that my morning highs were due to  a Symogyi effect. 
However, when I tested at 2:00 am, my sugar was already high.  I had tested
at about 10:00 the night before and my sugar was ok.  On most evenings, I
would have a snack, bolus, and go to bed.  Still when I set a temporary
basal of 70%, my sugar was even higher.  When I have these highs, my
ketones are negative.  My endo said that if you have a Symogyi high,
generally you should find ketones due to the biochemical reactions
involved.  He couldn't come up with a good explanation, but though that
some hormones were responsible.  I have a similar odd behavior when I play
soccer.  I play goalie and therefore am not running too much.  During the
first half of a 1 hour game, my sugar will tend to be on the low side of
ok, around 70-90.  At halftime, I will have a small snack.  By the end of
the game, my sugar will be soaring.  As the season is approaching, I will
soon be trying to find a strategy to control this.  Again my endo saids
that adrenilin is possibly involved.

My point is that exercise is a tough thing to manage.  Highs and lows are
possible for reasons that I still grapple with.


Date: Sun, 12 Apr 1998 10:01:49 -0400
From: Ted Quick <email @ redacted>
Subject: Overnight highs, was: Re: [IP] Mystery challenge - Where did the
9.9 units go?

James Watson wrote:

> I cannot help explain where Lily's 9.9 units went, but I can say that
> we go skiing, I often have highs that are very hard to explain.
> I can ski and test throughout the day and generally do ok (target
> and my bg's can be good through the evening, my problem is overnight.  I
> can have my sugars soar well over 300.  I often have to set a temporary
> basal of 130%, just to keep my sugar reasonable.  I think that the
> is the cause, but I cannot offer specifics.  If you come across
> I would be interested.

Are you sure the exercise didn't come back to haunt you in the middle of 
the night? A hypo at 3:00 AM can lead to the Symogyi Effect, where your
emergency response to the low will dump a lot of glycogen (which ends up
glucose) from the liver to save your life, but it's almost ALWAYS too much.
This leaves you with a high in the morning NOT based on too MUCH bg during
the night, but too LITTLE.

Suggest you set an alarm for 2:00 or 3:00 AM after a day like that and see 
if you were going low then. If so, REDUCE your dose during the night,
it can be dangerous!

Ted Quick
email @ redacted
Type 1 for 42 years (as of today), MM506 pump with Humalog
Insulin-Pumpers website   http://www.bizsystems.com/Diabetes/

Insulin-Pumpers website   http://www.bizsystems.com/Diabetes/
For subscribe / unsubscribe information,
send the next two lines in a message
to the e-mail address: email @ redacted